Alert archive / Kansas / Wind Advisories in 2020
Wind Advisory 15, NWS Topeka, KS
NWS Topeka, KS issued this wind advisory at Nov 17, 2020, 2:42 PM CST for 17 counties in Kansas. It took effect at Nov 18, 2020, 9:00 AM CST. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Nov 17, 2020, 2:42 PM CST (20:42 UTC)
- In effect from
- Nov 18, 2020, 9:00 AM CST
- Expired
- Nov 18, 2020, 6:00 PM CST
- In force
- 9 hr
- Issued by
- NWS Topeka, KS
Counties Anderson County, KS, Brown County, KS, Coffey County, KS, Dickinson County, KS, Douglas County, KS, Franklin County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Morris County, KS, Nemaha County, KS, Osage County, KS, Pottawatomie County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS
The radar
The Topeka radar (KTWX), 21 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 8.7 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2411 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 193 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
131 WWUS73 KTOP 172042 NPWTOP URGENT - WEATHER MESSAGE National Weather Service Topeka KS 242 PM CST Tue Nov 17 2020 KSZ022-023-035>040-054>056-058-059-181100- /O.NEW.KTOP.WI.Y.0015.201118T1700Z-201119T0000Z/ Riley-Pottawatomie-Dickinson-Geary-Morris-Wabaunsee-Shawnee- Douglas-Lyon-Osage-Franklin-Coffey-Anderson- Including the cities of Manhattan, Wamego, St. Marys, Abilene, Herington, Junction City, Council Grove, Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, Topeka, Lawrence, Emporia, Osage City, Carbondale, Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, and Garnett 242 PM CST Tue Nov 17 2020 ...WIND ADVISORY IN EFFECT FROM 11 AM TO 6 PM CST WEDNESDAY... The National Weather Service in Topeka has issued a Wind Advisory, which is in effect from 11 AM to 6 PM CST Wednesday. * WHAT...South winds 25 to 35 mph with gusts up to 45 mph. * WHERE...Areas generally along and south of Interstate 70. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
5 follow-up statements
340 WWUS73 KTOP 180753 NPWTOP URGENT - WEATHER MESSAGE National Weather Service Topeka KS 153 AM CST Wed Nov 18 2020 KSZ011-012-024-026-181600- /O.EXB.KTOP.WI.Y.0015.201118T1500Z-201119T0000Z/ Nemaha-Brown-Jackson-Jefferson- Including the cities of Sabetha, Seneca, Hiawatha, Horton, Holton, Valley Falls, Oskaloosa, Perry, McLouth, Grantville, Meriden, and Nortonville 153 AM CST Wed Nov 18 2020 ...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 6 PM CST THIS EVENING... * WHAT...South winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...Nemaha, Brown, Jackson and Jefferson Counties. * WHEN...Winds rapidly increase during the mid-morning and remain strong through the daytime hours, decreasing by the evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ KSZ022-023-035>040-054>056-058-059-181600- /O.EXT.KTOP.WI.Y.0015.201118T1500Z-201119T0000Z/ Riley-Pottawatomie-Dickinson-Geary-Morris-Wabaunsee-Shawnee- Douglas-Lyon-Osage-Franklin-Coffey-Anderson- Including the cities of Manhattan, Wamego, St. Marys, Abilene, Herington, Junction City, Council Grove, Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, Topeka, Lawrence, Emporia, Osage City, Carbondale, Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, and Garnett 153 AM CST Wed Nov 18 2020 ...WIND ADVISORY NOW IN EFFECT FROM 9 AM THIS MORNING TO 6 PM CST THIS EVENING... * WHAT...South winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Portions of central, east central and northeast Kansas. * WHEN...Winds rapidly increase during the mid-morning and remain strong through the daytime hours, decreasing by the evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ KDS
262 WWUS73 KTOP 180755 NPWTOP URGENT - WEATHER MESSAGE National Weather Service Topeka KS 155 AM CST Wed Nov 18 2020 KSZ011-012-022>024-026-035>040-054>056-058-059-181800- /O.CON.KTOP.WI.Y.0015.201118T1500Z-201119T0000Z/ Nemaha-Brown-Riley-Pottawatomie-Jackson-Jefferson-Dickinson-Geary- Morris-Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey- Anderson- Including the cities of Sabetha, Seneca, Hiawatha, Horton, Manhattan, Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry, McLouth, Grantville, Meriden, Nortonville, Abilene, Herington, Junction City, Council Grove, Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, Topeka, Lawrence, Emporia, Osage City, Carbondale, Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, and Garnett 155 AM CST Wed Nov 18 2020 ...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM THIS MORNING TO 6 PM CST THIS EVENING... * WHAT...South winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Portions of central, east central and northeast Kansas. * WHEN...Winds rapidly increase during the mid-morning and remain strong through the daytime hours, decreasing by the evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ KDS
964 WWUS73 KTOP 182008 NPWTOP URGENT - WEATHER MESSAGE National Weather Service Topeka KS 208 PM CST Wed Nov 18 2020 KSZ011-012-022>024-026-035>040-054>056-058-059-190000- /O.CON.KTOP.WI.Y.0015.000000T0000Z-201119T0000Z/ Nemaha-Brown-Riley-Pottawatomie-Jackson-Jefferson-Dickinson-Geary- Morris-Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey- Anderson- Including the cities of Sabetha, Seneca, Hiawatha, Horton, Manhattan, Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry, McLouth, Grantville, Meriden, Nortonville, Abilene, Herington, Junction City, Council Grove, Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, Topeka, Lawrence, Emporia, Osage City, Carbondale, Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, and Garnett 208 PM CST Wed Nov 18 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING... * WHAT...South winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Portions of central, east central and northeast Kansas. * WHEN...Winds rapidly increase during the mid-morning and remain strong through the daytime hours, decreasing by the evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
153 WWUS73 KTOP 182226 NPWTOP URGENT - WEATHER MESSAGE National Weather Service Topeka KS 426 PM CST Wed Nov 18 2020 KSZ040-054>056-058-059-190630- /O.NEW.KTOP.WI.Y.0016.201119T1200Z-201119T2200Z/ /O.CON.KTOP.WI.Y.0015.000000T0000Z-201119T0000Z/ Douglas-Lyon-Osage-Franklin-Coffey-Anderson- Including the cities of Lawrence, Emporia, Osage City, Carbondale, Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, and Garnett 426 PM CST Wed Nov 18 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING... ...WIND ADVISORY IN EFFECT FROM 6 AM TO 4 PM CST THURSDAY... * WHAT...For the first Wind Advisory, south winds 20 to 30 mph with gusts up to 45 mph. For the second Wind Advisory, southwest winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...Douglas, Lyon, Osage, Franklin, Coffey and Anderson Counties. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ KSZ011-012-022>024-026-035>039-190000- /O.CON.KTOP.WI.Y.0015.000000T0000Z-201119T0000Z/ Nemaha-Brown-Riley-Pottawatomie-Jackson-Jefferson-Dickinson-Geary- Morris-Wabaunsee-Shawnee- Including the cities of Sabetha, Seneca, Hiawatha, Horton, Manhattan, Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry, McLouth, Grantville, Meriden, Nortonville, Abilene, Herington, Junction City, Council Grove, Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, and Topeka 426 PM CST Wed Nov 18 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING... * WHAT...South winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...Portions of central, east central and northeast Kansas. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
495 WWUS73 KTOP 182343 NPWTOP URGENT - WEATHER MESSAGE National Weather Service Topeka KS 543 PM CST Wed Nov 18 2020 KSZ040-054>056-058-059-191030- /O.EXP.KTOP.WI.Y.0015.000000T0000Z-201119T0000Z/ /O.CON.KTOP.WI.Y.0016.201119T1200Z-201119T2200Z/ Douglas-Lyon-Osage-Franklin-Coffey-Anderson- Including the cities of Lawrence, Emporia, Osage City, Carbondale, Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, and Garnett 543 PM CST Wed Nov 18 2020 ...WIND ADVISORY REMAINS IN EFFECT FROM 6 AM TO 4 PM CST THURSDAY... ...WIND ADVISORY WILL EXPIRE AT 6 PM CST THIS EVENING... * WHAT...Southwest winds will remain gusty overnight and should increase once again to 20 to 30 MPH with gusts up to 45 MPH after sunrise. * WHERE...Anderson, Coffey, Osage, Lyon, Franklin and Douglas Counties. * WHEN...From 6 AM to 4 PM CST Thursday. * IMPACTS...Gusty winds could blow around unsecured objects. Driving high profile vehicles will be difficult. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ KSZ011-012-022>024-026-035>039-190045- /O.EXP.KTOP.WI.Y.0015.000000T0000Z-201119T0000Z/ Nemaha-Brown-Riley-Pottawatomie-Jackson-Jefferson-Dickinson-Geary- Morris-Wabaunsee-Shawnee- Including the cities of Sabetha, Seneca, Hiawatha, Horton, Manhattan, Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry, McLouth, Grantville, Meriden, Nortonville, Abilene, Herington, Junction City, Council Grove, Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, and Topeka 543 PM CST Wed Nov 18 2020 ...WIND ADVISORY WILL EXPIRE AT 6 PM CST THIS EVENING... Winds have gradually weakened so the advisory will be allowed to expire. However winds will remain gusty through the night. $$ Wolters
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this wind advisory went out at Nov 17, 11:45 AM CST, 2 hours 57 minutes earlier.
Area forecast discussion, Nov 17, 11:45 AM CST, 2 hours 57 minutes before
Area Forecast Discussion National Weather Service Topeka KS 1145 AM CST Tue Nov 17 2020 ...Update to aviation forecast discussion... .DISCUSSION... Issued at 411 AM CST Tue Nov 17 2020 10Z water vapor imagery shows the upper ridge axis moving from the Four Corners region into the Plains early this morning with northwest flow over our area into the MS River valley. An upper trough is off the Pacific coast. Meanwhile at the surface, high pressure is overhead with calm winds and a few high clouds in the area, which has allowed temperatures to fall into the upper 20s to upper 30s to start the day. Through the afternoon, the surface high is expected to slide east while lee troughing develops in eastern CO, which will strengthen the pressure gradient particularly in the western half of the CWA. This will result in breezy southerly winds with 20-30mph gusts possible, bringing very high fire danger to this area - see fire weather section for more details. Otherwise, as WAA gets going this afternoon, highs are forecast in the mid to upper 60s for the southwest half of the CWA, a bit cooler to the northeast in the upper 50s to low 60s. WAA strengthens this evening and overnight as the ridge axis moves overhead and 925-850mb winds increase. This keeps mild overnight lows in the 40s across the area. Southerly winds then strengthen further into Wednesday as diurnal mixing commences and a tight pressure gradient remains, especially in east central KS. With these southerly winds gusting 30-40mph, this will continue to usher in warmer air with highs in the upper 60s to mid 70s. Due to warm and windy conditions, another day of very high fire danger is expected - again, see fire weather section for more details. In addition, highs will near record values in Concordia - see climate section for this information. Warm conditions continue into Thursday as WAA continues and flow becomes zonal. Another day of near-record temperatures is in store as highs reach the 70s area-wide. More details are in the climate section. Late this week into the weekend we continue to monitor the development of the next system, which shows good potential to bring rainfall across the area as a trough amplifies in the western US and drags a cold front with it. There remains a lack of run-to-run consistency as far as how soon rainfall may start along the boundary, but models are at least honing in on the best rain potential in the Saturday night to Sunday morning time frame. Regarding temperatures, Friday looks to be another warm day with most areas in the 70s, although places near the KS/NE border may be cooler as winds start to turn northeasterly with the developing surface low. Saturday the models vary in the placement of the surface front, from the GFS keeping it north most of the day while the ECMWF has it south of the area, so some areas could still be warm while others could be cooler depending how close we come to either of these solutions. There is better agreement on highs in the 40s and 50s by Sunday and Monday. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1142 AM CST Tue Nov 17 2020 VFR conditions are expected through the TAF period. South to southeasterly winds will increase within the next hour to around 10 kts with gusts near 20 kts, mainly at MHK. LLWS conditions will overspread all terminals near 02Z as a LLJ strengthens throughout the evening hours. Surface winds may occasionally gust near 20-25 kts overnight. LLWS conditions will subside by 13Z as winds rapidly increase to 20-25 kt with gusts exceeding 30 kt. && .FIRE WEATHER... Issued at 411 AM CST Tue Nov 17 2020 Very high fire danger is possible both today and Wednesday in the area. For today, the potential is focused mainly along and west of a line from Emporia to Marysville. This is where we have the strongest south winds with gusts of 20-30mph and the lowest RH values in the afternoon at 22-27%. For Wednesday, the very high fire danger is area-wide as south to southwest winds quickly increase through the morning and afternoon, sustained at 18-30mph with gusts of 30-40mph possible. These will be strongest in the afternoon mainly south of I- 70. Minimum RH in the afternoon looks a little better than today in the 28-33% percent range with a slight increase in low-level && .CLIMATE... Issued at 411 AM CST Tue Nov 17 2020 Wednesday Concordia: Forecast 74, Record 77 in 1908 Topeka: Forecast 70, Record 79 in 1976 Thursday Concordia: Forecast 76, Record 78 in 1942 Topeka: Forecast 73, Record 79 in 2007 && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Picha AVIATION...Baerg FIRE WEATHER...Picha CLIMATE...Picha
Hazardous weather outlook, Nov 17, 8:43 AM CST, 5 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 843 AM CST Tue Nov 17 2020 KSZ008>012-020>024-026-034>040-054>056-058-059-181445- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 843 AM CST Tue Nov 17 2020 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Today and Tonight. Very high fire danger is anticipated for areas along and west of a line from Emporia to Marysville this afternoon. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Another day of very high fire danger is expected area wide on Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 17, 2:32 PM CST | Fire Weather Watch | TOP | Anderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more | 12 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.